Some individuals who have built up a tolerance to opiates begin to compulsively misuse the substances in an effort to experience the desired effects, whether through taking higher doses, trying new methods of use (e.g., crushing them up and snorting them, or injecting them) or by taking more and more doses throughout the day.
They may even try potentiating opiates (heightening their effects) with grapefruit juice. A potentiator is a chemical, herb, or another drug that is used to increase the effects of a substance. Opiate potentiation refers to the enhancement of opiate or opioid effects by another substance. Those who have not built a tolerance may also try this method to seek an intense high, while some people may consume grapefruit juice innocently while on medication without knowing the risks.
Grapefruit Juice & Opiates
The liver and gastrointestinal tract contain a cytochrome enzyme called CYP3A4, which helps to metabolize many drugs including opioids like codeine, fentanyl, and hydrocodone. Some individuals have far more of this enzyme in their system than others; in fact, CYP3A4 can “vary 30-fold in terms of presence and activity in the liver.”
Individuals who have high levels of this particular enzyme may be much less affected after ingesting opioids than those with naturally lower enzyme activity.
Grapefruit juice irreversibly inhibits this enzyme, which can alter drug metabolism and could make you feel the effects of opioids more intensely. Consuming this juice regularly, or at some point prior to taking opioids could increase the bioavailability of the drug and also heighten the effects—not only the pleasurable ones but the harmful ones.
You may place yourself at an increased risk of overdose by attempting to get a better high in this way. Other fruits that act similarly to potentiate opioids include Seville oranges, limes, and pomelos.
When Can you Drink Grapefruit Juice with Opiates?
Drinking grapefruit juice while using opioid drugs is incredibly dangerous because it is difficult to gauge how much of a metabolic impact it will have. Intentionally drinking grapefruit juice before taking opioids to boost the subjective high—even with prescribed doses—is a form of substance abuse.
The Dangers of Potentiating Opiates
Using grapefruit juice to potentiate opiates can have devastating consequences. Because compounds in grapefruit juice alter opioid metabolism, doses that might be considered safe under normal circumstances may place you at higher risk of overdose. Left unmanaged, a severe opioid overdose can result in respiratory arrest, permanent brain damage, and death. Common signs of an overdose on opioids include:
- Decreased muscle tone and limp limbs.
- Loss of consciousness.
- Unresponsiveness to external stimuli.
- Markedly constricted, or pinpoint pupils.
- Pale, cold, or blue skin.
- Clammy hands.
- Slow, shallow, or erratic breathing.
- A slow or stopped pulse.
- Vomiting or gurgling sounds.
If a loved one is exhibiting what is referred to as the opioid overdose triad—pinpoint pupils, loss of consciousness, and respiratory depression—they could be experiencing an overdose on opioids, and it is critical to seek medical attention immediately.
Other Opiate Potentiators
Grapefruit juice and other citrus juices are not the only opioid potentiators people might have access to. There are a number of over the counter medicines that can be combined with opioids to enhance their effects. For instance, antihistamines are dangerous to combine with opioids because they can decrease the heart rate even more than the opioids alone.
Diarrhea medications like Imodium have been tried as well. Medications like NyQuil and sleeping pills with doxylamine succinate have been combined with opioids, and so has Dramamine and St. John’s Wort. Even Tylenol, aspirin, or ibuprofen can be mixed with codeine and muscle relaxants to boost the effects of opioids. There are plenty of unregulated household medications that can be used as a potentiator when combined with opioid-based drugs.
Alcohol is another potentiator and has been used to enhance the effects of drugs going back centuries.
Mixing any kind of drug with opioids is risky, as the active ingredient can cause a dangerous reaction within the body. Any of the following substances combined with opioids lead to a fatal overdose in a drug user:
- Muscle relaxant
- Anxiety medications
- Sleeping pills
- Allergy medication
- Cough or cold medicine
- National Institute on Drug Abuse. (n.d.). Opioids.
- U.S. Department of Health and Human Services. (2018). What is the U.S. Opioid Epidemic?
- Centers for Disease Control and Prevention. (2017). Understanding the Opioid Epidemic.
- National Institute on Drug Abuse. (2007). 6: Definition of tolerance.
- Gregory L. Holmquist, PharmD. (2009). Opioid Metabolism and Effects of Cytochrome P450. American Academy of Pain Medicine, 10(1), 1526-2375.
- Maria G. Tanzi, PharmD. (2013). Juice interactions: What patients need to know.
- U.S. National Library of Medicine. (n.d.). Opioid Overdose.
- Centers for Disease Control and Prevention. (n.d.). Preventing an Opioid Overdose.
- David G. Bailey, George Dresser and J. Malcolm O. Arnold. (2013). CMAJ, 185 (4) 309-316.
- National Institute on Drug Abuse: https://www.drugabuse.gov/publications/teaching-packets/neurobiology-drug-addiction/section-iii-action-heroin-morphine/6-definition-tolerance